Illinois, 2009

Hail and Damaging Winds in Illinois, August 4, 2009

August 4, 2009 · NWS LSX · 3 events in 2 counties and zones

A thunderstorm complex moved through northeast Missouri and west central Illinois during the early morning hours of August 4th, causing some isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A thunderstorm complex moved through northeast Missouri and west central Illinois during the early morning hours of August 4th, causing some isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 4, 5:14 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 4, 5:14 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT TUE AUG 4 2009

.DISCUSSION...
/404 AM CDT TUE AUG 4 2009/

TODAY...ELEVATED CONVECTION FINALLY BEGINNING TO DEVELOP ACROSS
NORTHERN MISSOURI AND SOUTHERN IOWA WITH BEST ORGANIZATION AT 3 AM
NOTED ACROSS NORTHWEST MISSOURI. ONLY MODEL THAT SEEMS TO HAVE ANY
KIND OF HANDLE ON THE CURRENT SITUATION IS THE 4KM NCEP
WRF...WHICH BRINGS THE DEVELOPING MCS THROUGH THE NORTHERN HALF OF
THE CWA DURING THE MORNING. BELIEVE THIS CONVECTIVE ACTIVITY WILL
EXIT CWA TO THE EAST DURING THE AFTERNOON WITH TEMPERATURES
RECOVERING QUICKLY. STILL CANT RULE OUT REDEVELOPMENT THIS
AFTERNOON AS ATMOSPHERE TRIES TO RECOVER IN THE WAKE OF THE MCS.
DESPITE THE LACK OF RAINFALL OVERNIGHT...BELIEVE IT IS PRUDENT TO
EXTEND THE EXISTING FLASH FLOOD WATCH UNTIL 18Z...AS PWATS REMAIN
NEAR 2 INCHES...AND LOCALLY HEAVY RAINFALL COULD CAUSE SOME
PROBLEMS THIS MORNING.

CVKING

WEDNESDAY...PRIMARY CONCERN FOR WED IS CONVECTION CHANCES UNDER
CONTINUED NORTHWEST FLOW ALOFT WITH THETAE BDRY SINKING SWD THROUGH
THE REGION. WHILE SOME SCATTERED THUNDERSTORMS ARE POSSIBLE DURING
THE DAY /ESPECIALLY ALONG REMNANT OUTFLOW BDRYS/...THE BEST CHANCE
FOR ORGANIZED CONVECTION APPEARS TO BE IN THE LATE AFTERNOON AND
EVENING. ECMWF/UKMET/GFS SOLUTIONS SUGGEST A SHORTWAVE TROF WILL
APPROACH THE BISTATE REGION ON WEDNESDAY AFTERNOON AND EVENING.
FORCING FROM THIS SHORTWAVE IN AN WILL AID THUNDERSTORM
DEVELOPMENT IN AN UNSTABLE ATMOSPHERE. WENT WITH CHC POPS FOR
WEDNESDAY EVENING GIVEN THE USUAL UNCERTAINTIES WITH EMBEDDED
SHORTWAVES IN NW FLOW ALOFT AND RECENT MODEL DIFFICULTIES WITH
THUNDERSTORM PLACEMENT.

THURSDAY THROUGH SATURDAY...ECMWF AND GFS CONTINUE TO ADVERTISE A
PATTERN CHANGE WITH THE WRN CONUS RIDGE FINALLY PROGRESSING E INTO
THE CENTRAL US. INITIALLY RELUCTANT TO BUY INTO THIS SOLUTION SINCE
BOTH MODELS HAVE RESOLUTELY SHOWN THIS SAME DAY 5-7 PATTERN SHIFT
FOR THE LAST SEVERAL DAYS...BUT WATER VAPOR IMAGERY DOES SHOW THAT
THE DEFORMATION ZONE W OF THE PACIFIC COAST CUTOFF LOW IS BECOMING
LESS WELL DEFINED...INDICATING THAT A PATTERN SHIFT MAY ALREADY BE
OCCURRING. BEGAN NUDGING HIGH TEMPERATURES SLIGHTLY UPWARD BUT NOT
AS HIGH AS MOS GUIDANCE. WHEN THE PATTERN SHIFT MATERIALIZES...HOT
WEATHER WILL RETURN TO THE BISTATE REGION WITH HEAT INDEX VALUES
OVER 100 DEGREES POSSIBLE OVER THE WEEKEND.

KANOFSKY

&&

.AVIATION...
/612 AM CDT TUE AUG 4 2009/

FOR THE 12Z TAFS...
MCS MOVING EAST ACROSS THE NORTHERN HALF OF MISSOURI THIS MORNING.
APPEARS BEST THREAT OF THUNDER WILL BE AT KUIN. KCOU...KSTL AND
KSUS WILL BE ON SOUTHERN FRINGE...AND WILL LIKELY JUST SEE SHRA.
CONVECTIVE COMPLEX WILL MOVE EAST OF THE AREA THIS AFTERNOON.
COULD BE SOME REDEVELOPMENT THIS AFTERNOON...BUT CONFIDENCE TO LOW
TO INCLUDE IN FORECAST ATTM.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR AUDRAIN-KNOX-
     LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.

IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ADAMS IL-
     BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Aug 4, 3:50 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT TUE AUG 4 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
450 AM CDT TUE AUG 4 2009

...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED THIS MORNING ALONG AND NORTH OF INTERSTATE 70. LOCALLY
HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY OVER
NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY WHILE A
FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND ILLINOIS. SOME
OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL.

ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL
LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION OVER THE
WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Special weather statement, Aug 4, 4:42 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 AM CDT TUE AUG 4 2009

MOZ018-019-041145-
KNOX MO-LEWIS MO-
542 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND WESTERN LEWIS COUNTIES
UNTIL 645 AM CDT...

AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF HURDLAND...MOVING EAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
TORRENTIAL RAINS THAT WILL POSE A FLOODING THREAT.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  GREENSBURG...
  PLEVNA...
  KNOX CITY...
  COLONY...
  LA BELLE...
  LEWISTOWN...
  STEFFENVILLE...
  EWING...
  HURDLAND...
  BARING...
  NOVELTY...
  NEWARK...
  MONTICELLO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TRUETT

The radar

The St Louis radar (KLSX), 134 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Adams

When
August 4, 5:25 AM CST
Where
Adams County, Payson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -91.250

Thunderstorm Wind, Adams

When
August 4, 5:40 AM CST to 5:50 AM CST
Where
Adams County, Quincy to 0.81 mi NW of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.930, -91.400

Thunderstorm winds blew down numerous large tree limbs over the southern portions of the county.

Thunderstorm Wind, Brown

When
August 4, 6:20 AM CST
Where
Brown County, 0.54 mi WNW of Ripley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.023, -90.639

Thunderstorm winds blew down several trees and power lines in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188589, 188591, 188593.